MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G34332
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Name and address: phone: (b)(6).Name and address: postal code: (b)(6).Occupation: consultant diagnostic and interventional radiologist this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a left lower limb angiogram and angioplasty and using a advance 18 lp low profile balloon catheter, the balloon ruptured at the distal superior femoral artery at a nominal pressure of 8atm.The left cfa and proximal sfa stenosis angioplastied with 6 x 80mm standard balloon to good result.The distal sfa stenoswas angioplastied with a 5 x 100mm standard balloon to good result.The balloon ruptured during the angioplasty of the distal sfa stenosis at nominal pressure of 8 atm, during the retrieval of the ruptured balloon the balloon impacted and dislodged from its catheter at the aortic bifurcation (thought to have caught on the crown of the bilateral iliac kissing stents).The existing 4fr fortress sheath was upsized to 6fr access sheath.The dislodged balloon segment was snared and pulled out via the 6fr sheath.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Description of event: as reported, during a left lower limb angiogram and angioplasty and using a advance 18 lp low profile balloon catheter, the balloon ruptured at the distal superior femoral artery at a nominal pressure of 8atm.The left cfa and proximal sfa stenosis angioplastied with 6 x 80mm standard balloon to good result.The distal sfa stenoswas angioplastied with a 5 x 100mm standard balloon to good result.The balloon ruptured during the angioplasty of the distal sfa stenosis at nominal pressure of 8 atm, during the retrieval of the ruptured balloon the balloon impacted and dislodged from its catheter at the aortic bifurcation (thought to have caught on the crown of the bilateral iliac kissing stents).The existing 4fr fortress sheath was upsized to 6fr access sheath.The dislodged balloon segment was snared and pulled out via the 6fr sheath.Investigation ¿ evaluation.A visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, drawings, the instructions for use, quality control data, and specifications.The complainant returned one used 18lp low profile pta balloon dilatation catheter to cook for investigation.Physical examination of the returned device showed bio-matter was present throughout the device.The balloon ruptured, causing a total separation.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings do not exceed rated burst pressure.1 rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.Do not use a power injector for balloon inflation or injection of contrast medium through catheter lumen marked ¿distal¿.Rupture may occur.1the burst pressure data was analyzed using factors for a one-sided tolerance to determine with 95% confidence that 99.9% of these balloons would not burst below the calculated rated burst pressure.Precautions: the balloon is constructed of a heat-sensitive material.Do not heat or attempt to shape catheter tip.Use only the recommended balloon inflation medium.Never use air or gaseous medium to inflate the balloon.Instructions for use: balloon preparation: 1.Choose a balloon appropriate to lesion length and vessel diameter.2.Upon removal form package, inspect the catheter to ensure no damage has occurred during shipping.3.Remove protective balloon sleeve from balloon prior to subsequent insertions.4.Prepare balloon lumen with standard contrast-saline mixture as follows: a.Fill a syringe of appropriate size with 1:1 mixture of contrast medium and normal saline.B.Attach the syringe to the hub of the catheter marked ¿balloon¿ and pull back to apply negative pressure.C.Release pressure, allowing negative pressure to draw mixture into balloon lumen.D.Detach syringe, leaving the meniscus of mixture on the hub of the balloon lumen.E.Prepare inflation device in standard manner and purge to remove all air from syringe and tubing.F.Attach inflation device to the balloon lumen, ensuring no air bubbles remain at connection.G.Pull negative pressure on the inflation device.Balloon introduction and inflation: for otw balloons: 1.Flush the catheter lumen labeled ¿distal¿ using heparinized saline solution.2.Apply negative pressure to lumen labeled ¿balloon¿ prior to introduction.Advance the balloon dilatation catheter counter-clockwise over a pre-positioned.018 inch (0.46 mm) wire guide.3.Under fluoroscopy, advance the balloon to the lesion site.Carefully position the balloon across the lesion using both the distal and proximal end radiopaque balloon markers.Note: if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution.4.Inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures.(see compliance card insert) 5.If balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.Balloon deflation and withdrawal 1.Completely deflate the balloon using an inflation device or syringe.Allow adequate time for the balloon to deflate.Note: balloons with large diameters and/or longer lengths may require longer times.2.Deflate the balloon by pulling vacuum on the inflation syringe or inflation device.Maintain vacuum on the balloon and withdraw the catheter.Upon catheter withdrawal, a gentle counterclockwise rotation of the catheter will assist balloon rewrap, minimizing trauma to the percutaneous entry site.3.If resistance is met during withdrawal, apply negative pressure with a larger syringe before proceeding.If resistance continues, remove balloon and sheath as a unit.How supplied: sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from the package, inspect the product to ensure no damage has occurred.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.Cook has concluded that patient¿s anatomy contributed to this incident.The diagnostic angiogram reported moderate to severe calcification stenosis at the site of the procedure and most likely caused the balloon to rupture.Per the quality engineering risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information to report.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11717440
Report Number1820334-2021-01208
Device Sequence Number4167723
Product Code LIT
UDI-Device Identifier10827002343327
UDI-Public(01)10827002343327(17)230501(10)13168005
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K130293
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2023
Device Model NumberG34332
Device Catalogue NumberPTA4-18-150-5-10
Device Lot Number13168005
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2021
Initial Date Received by Manufacturer 04/12/2021
Supplement Date Received by Manufacturer08/02/2021
Initial Report FDA Received Date04/23/2021
Supplement Report FDA Received Date08/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
4FR FORTRESS SHEATH; 4FR SHEATH; 6FR ACCESS SHEATH; 4FR FORTRESS SHEATH; 4FR SHEATH; 6FR ACCESS SHEATH
Outcome Attributed to Adverse Event Required Intervention;